Indiana, 2016

Flash Flood and Damaging Wind in Indiana, July 13, 2016

July 13, 2016 · NWS LOT · 2 events in 1 county or zone

A well-organized complex of thunderstorms progressed from west to east across northern Illinois and northwest Indiana, bringing scattered wind damage to mainly areas along and south of the I-80 corridor. In addition, heavy rainfall occurred causing patchy minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A well-organized complex of thunderstorms progressed from west to east across northern Illinois and northwest Indiana, bringing scattered wind damage to mainly areas along and south of the I-80 corridor. In addition, heavy rainfall occurred causing patchy minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 13, 3:10 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 13, 3:10 PM CST, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
410 PM CDT WED JUL 13 2016

.MESOSCALE DISCUSSION...
408 PM CDT

Watching a well-defined mesoscale storm complex just
east/southeast of the Quad Cities which recently produced a 58 mph
gust at Moline (MLI) airport and has signatures of severe winds
on the NWS DVN radar. Radar indications of strengthening include
stronger velocities on the leading edge, backside drying/RIJ, and
signs of a wake low/mesohigh developing in its immediate wake.
Timing this area of storms would have it possibly clipping
southern Lee County by 4:30 pm and more likely to the I-39
corridor of LaSalle County near 5 pm. As noted in previous AFD,
the air mass is highly unstable ahead of this with gradually
improving shear as mid-level winds strengthen. So expect that at
least a scattered wind damage threat to evolve into
LaSalle/Livingston Counties between 5 and 6 pm. Corfidi
propagation vectors indicate a slight north of east motion, though
radar trends are supporting slightly southward of that toward the
greater instability. All in all this could balance out to due east
for a while and will need to consider expanding the watch slightly
northeast.

Scattered storms should continue to fester ahead of this near the
I-80 corridor, with some likely to develop south of there as well.
These will have mainly a brief heavy rain and small hail threat
due to their slow moving nature and lack of better shear.

MTF

&&

.SHORT TERM...
224 PM CDT

Through Tonight...

The potential for strong and possibly severe storms continues late
this afternoon and into the evening. The local area still appears
to be on the eastern side of the most favorable support, with the
best deep layer shear to the northwest and the best instability to
the southwest. Even so, am expecting there to be enough support
locally for at least some localized damaging winds as per most of
the upstream reports that have been received so far this
afternoon with the activity across Missouri and Iowa associated
with a midlevel shortwave and cold front. Timing still appears to
be on track for arrival in our western counties in the late
afternoon, roughly in the 4 to 6 PM window, then in the metro area
toward 7 to 9 PM. For the SVR watch just issued, only the farther
southwest counties of the CWA are included at this time, with the
option to expand east if necessary. Some isolated popup convection
also could develop ahead of the main cluster of activity.

Widespread thunderstorms may dissipate toward late evening after
passage of the supporting midlevel shortwave and loss of peak
heating, but shower activity with a few isolated storms may
persist even after midnight ahead of the approaching cold front.
Once the front clears the area toward dawn, precip activity should
be winding down.

Lenning

&&

.LONG TERM...
317 PM CDT

THURSDAY THROUGH WEDNESDAY...Thursday should generally be dry though
temps may be a bit lower than Wednesday and a tad lower than the
previous forecast.  The main driver of recent unsettled weather, an
anomalously deep upper low over Canada, is beginning to lift to the
northeast.  By Thursday, the center of the upper low will lift
northeast of Hudson Bay while a series of shortwaves rotate around
the swrn periphery of the low, with a strong shortwave dropping into
the upper Great Lakes.  This will bring lowering heights aloft, and
thus temps a couple degrees lower for tomorrow.  A sfc cold front
associated with this wave will push across the region durg the
afternoon hours, also ushering in some slightly cooler/drier air,
with highs for Thursday expected to be generally in the middle 80s.
Another strong shortwave will drop across the Upper Mississippi
Valley and western Great Lakes Thursday night and early Friday,
bringing a secondary surge of cooler air as well as further lowering
heights aloft and deep layer cold advection under nwly flow aloft.
The nwly flow aloft will keep conditions cooler into the weekend.
Highs on Friday should be the lowest of the period, with highs in
the middle to upper 70s.  Some moderation is expected to Saturday,
with highs in the upper 70s to lower 80s. No pcpn is expected
through the daytime hours on Saturday.  By Saturday night and
Sunday, a nrn stream shortwave may initiate thunderstorm activity
over the Upper Mississippi Valley, which could then move into the
wrn portions of the CWA as early as early as Saturday night.
Depending on the speed and intensity of this wave, there could be
the potential for showers and thunderstorms over nrn IL/nwrn IN
through the weekend and possibly into Monday.

The main signal for the longer term forecast period continues to be
the potential for a genuine heat wave by early next week.  While the
longer range guidance continues to indicate strong upper ridging
building across the Central Plains and approaching the Midwest, at
this point in time, there is still a lot that could happen to dampen
high temperatures through that period.  In general, by Tuesday, the
large scale pattern would suggest that there is low potential for
convective activity immediately over the local area, there is still
a chance that some upstream convective activity could generate
enough residual cloud cover to keep temps a bit lower than the
potential maximums given the strength of the ridge aloft.  Little
has changed in the long term guidance to suggest that highs early
next week may not have the potential to be as high as the middle
90s, assuming full sunshine and no pcpn, confidence is not high
enough yet to make sgfnt changes to the going forecast to go much
higher than the near 90 degree max temp currently forecast for
Tuesday and Wednesday.

&&

.AVIATION...
For the 18Z TAFs...

Although the best support for widespread organized severe storms
would appear to be west of the area this afternoon and evening,
conditions do appear favorable for convection to work into the
local terminals by late in the day or early evening. The more
organized activity would appear to reach the RFD area between
21z-00z and get into the ORD/MDW area after 00z. However, there is
also the possibility for more isolated activity to develop earlier
in the afternoon ahead of the main lines of storms, and to linger
after the main line of storms has passed. Will monitor conditions
to see if this isolated activity develops and begins to approach a
terminal, but have elected not to mention it in 18z TAFs until and
unless timing and location become more certain.

Lenning

&&

.MARINE...
224 PM CDT

Low pressure lifting out of North Dakota this afternoon and into
Ontario by tomorrow will drag a cold front across the lake very
late tonight. Showers and thunderstorms are likely tonight ahead
of the front, with winds occasionally variable and gusty. Overall,
winds will turn from southerly this evening to westerly by
morning. The generally westerly component will persist through the
weekend, though at times Friday turning more northerly and on
Sunday more southerly.

Lenning

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 13, 3:05 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
405 PM CDT WED JUL 13 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
405 PM CDT WED JUL 13 2016 /505 PM EDT WED JUL 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  SIGNIFICANT THUNDERSTORM RISK...WITH AN ASSOCIATED:
      LIMITED TORNADO RISK.
  ELEVATED HAIL RISK...UP TO 1 INCH SIZE.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.

DISCUSSION:

SCATTERED THUNDERSTORMS ARE DEVELOPING ROUGHLY ALONG THE
INTERSTATE 80 CORRIDOR THIS AFTERNOON AND ADDITIONAL THUNDERSTORM
DEVELOPMENT IS LIKELY ACROSS THE AREA THROUGH TONIGHT. LOCALLY
DAMAGING WIND WILL BE THE PRIMARY SEVERE THREAT...BUT THERE IS A
CHANCE FOR LARGE HAIL UP TO ABOUT 1 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...
  LIMITED THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

SATURDAY...
  LIMITED THUNDERSTORM RISK.

SUNDAY THROUGH TUESDAY...
  LIMITED THUNDERSTORM RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE THROUGH LATE THIS EVENING.

GENERAL STORM MOTION OF THE DAY:

MOVING EAST AT 40 MPH.

&&

LMZ740>745-142115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
405 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
405 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jul 13, 4:31 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
531 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             W OTTAWA                41.35N 88.84W
07/13/2016  E0.50 INCH       LA SALLE           IL   TRAINED SPOTTER

            30TH AND EAST 14TH.0.25 TO 0.5 INCH HAIL.

&&

C
Local storm report, Jul 13, 4:35 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
535 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HEAVY RAIN       3 NE BOLINGBROOK        41.73N 88.04W
07/13/2016  M0.97 INCH       WILL               IL   COCORAHS

            RAIN FELL IN 20 MINUTES

&&

C
Local storm report, Jul 13, 4:43 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
543 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             N OTTAWA                41.35N 88.84W
07/13/2016  M0.25 INCH       LA SALLE           IL   TRAINED SPOTTER

            NORTH OF OTTAWA ON IL-23.

&&

C
Local storm report, Jul 13, 4:52 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
552 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     STREATOR                41.13N 88.83W
07/13/2016  E65 MPH          LA SALLE           IL   TRAINED SPOTTER

            ALSO 4-5 INCH TREE LIMBS DOWN.

&&

C
Local storm report, Jul 13, 4:57 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
557 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND GST     7 N OTTAWA              41.45N 88.84W
07/13/2016  M52 MPH          LA SALLE           IL   TRAINED SPOTTER

            INTERSECTION OF IL-23 AND IL-52.

&&

C
Special weather statement, Jul 13, 4:59 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
559 PM CDT WED JUL 13 2016

ILZ011-012-019-020-132330-
LA SALLE IL-KANE IL-KENDALL IL-DE KALB IL-
559 PM CDT WED JUL 13 2016

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN LA SALLE...NORTHERN
KENDALL...SOUTHEASTERN DE KALB AND SOUTHERN KANE COUNTIES UNTIL 630
PM CDT...

AT 559 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SHABBONA TO NEAR
SHERIDAN...AND MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
AURORA...              OSWEGO...              YORKVILLE...
LITTLE ROCK...         PLANO...               SANDWICH...
MONTGOMERY...          SUGAR GROVE...         SHERIDAN...
SOMONAUK...            LELAND...              MILLINGTON...
BOULDER HILL...

THIS INCLUDES...  SANDWICH FAIRGROUNDS AND AURORA UNIVERSITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHEASTERN ILLINOIS.

LAT...LON 4176 8860 4177 8826 4163 8826 4163 8860
      4152 8860 4153 8886 4167 8888
TIME...MOT...LOC 2259Z 240DEG 25KT 4171 8883 4154 8875

MTF

The radar

The Chicago radar (KLOT), 109 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Newton

When
July 13, 5:05 PM CST to 6:10 PM CST
Where
Newton County, 0.67 mi NW of Kentland Muni Arpt to 0.63 mi NW of Kentland Muni Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.757, -87.439

U.S. Highway 41 closed due to water. Almost two and a half inches fell in 2 hours across the area.

Thunderstorm Wind, Newton

When
July 13, 5:59 PM CST
Where
Newton County, 2 mi SW of Roselawn
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.130, -87.347

Large tree downed on State Route 55.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655136, 655129.